Kansas, 2018

Hail in Kansas, May 24, 2018

May 24, 2018 · NWS DDC · 4 events in 2 counties and zones

Several thunderstorms became severe during the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Several thunderstorms became severe during the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 24, 1:34 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, May 24, 1:34 PM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
334 PM CDT Thu May 24 2018

...Updated Short Term...

.SHORT TERM...(This evening through Friday)
Issued at 149 PM CDT Thu May 24 2018

Clouds are clearing out this afternoon behind this morning's
system, which is finally allowing temperatures to quickly rise.
Temperatures should reach into the lower 90s for most of southwest
Kansas, and lowered temperatures a few degrees for areas with
lingering cloud cover toward central Kansas, reaching upper 80s.

Focus turns to thunderstorm chances once again this evening, due
to another embedded shortwave in the northwest flow, in concert
with a surface low in eastern Colorado that will push a very weak
cold front through southwest Kansas through the overnight.
Infrared satellite shows storms have already begun along the
Palmer Divide, with Convective Allowing Models showing agreement
on these storms moving east where they will slowly enter into
better moisture and better/increasing CAPE values. Modest bulk
shear values in the 25-35 knot range should allow for storm
organization into a small mesoscale convective complex toward
northern Kansas by 6-7pm, with bowing features that will create
high wind issues as this system pushes east for, at least, our
northern counties. CAMs do show some differences of storm
evolution through southwest Kansas. As the surface low moves south
this evening pushing the boundary/weak cold front through the
region, storms could form along this boundary. IF they do, storms
could reach as far south as Garden City/Dodge City. This could
also introduce the potential for high-based landspout tornadoes
that form along the boundary, however confidence this this
occurring is low at this time. Precipitable water value in this
morning's sounding was reaching into the 75th percentile, and
values will increase as storms move east this evening. Therefore,
we can't rule out possible flooding issues if storms train. Storms
will move out of Southwest Kansas overnight. Main threats with
this system are high winds up to 60-70 mph, and hail as large as
quarters. Temperatures will drop into the upper 50 to upper 60
range overnight.

While a cold front pushed, temperatures behind the airmass on
Friday will feel similar, with highs in the 90s. We should
finally have a break from the wind flowing westerly at less than
10 mph through the day. There is another chance of storms again on
Friday, but evolution of these storms will be determined greatly
on what happens on Thursday night. Due to low confidence, have
left the given pops.

.LONG TERM...(Friday night through Thursday)
Issued at 145 PM CDT Thu May 24 2018

Long term forecast will be highlighted by persistently above
normal temperatures (both highs and lows) along with a small
chance for a late day/evening thunderstorm virtually every day.

A rather odd upper air pattern is forecast on Saturday, with
strong ridging over Kansas, sandwiched between a 568 dm closed
upper low in Nevada, and a developing tropical cyclone in the Gulf
of Mexico. Subsidence beneath the ridge axis looks very strong
Saturday, and agree with the model blend that keeps SW KS dry.
Plenty hot, with afternoon max temp grids in the 95-101 range.
Normal for late May is lower 80s. SE winds of 10-20 mph.

Synoptic pattern remains the same Sunday, but edges eastward, with
the ridge axis centering near Wichita by late afternoon. 12z ECMWF
develops tropical cyclone Alberto strongly in the central Gulf of
Mexico. Weak SW flow aloft develops aloft over SW KS, with
convergence along the attendant lee troughing focusing scattered
afternoon convection across the western zones. Despite strong SEly
winds, moisture supply will be less than ideal to support severe
convection (robbed by offshore flow west of Alberto). 12z ECMWF
only supports surface dewpoints in the lower 50s at storm
initiation time. As such, storms that form over the western
counties Sunday afternoon will be high- based and form in an
inverted-V environment, with a primary risk of strong downburst
winds. With no airmass change, temperatures will remain stagnant,
with continued lows in the 60s and highs in the 90s.

Memorial Day, tropical cyclone Alberto is progged to make landfall
in the central Gulf Coast. The ridge of high pressure separating
Kansas from Alberto will progress further eastward, centered over
SE KS. Western closed low edges eastward as well, into Utah. SW
flow aloft will be somewhat stronger, with models hinting at
embedded shortwaves to enhance late day convection. ECMWF shows a
modest increase in moisture quality, courtesy of continued
moisture advection on strong SE winds. Again, Alberto will have
something to say about this, but ECMWF still shows lower 60s
dewpoints returning to SW KS Memorial Day afternoon, along with
convective QPF initiation. Given the climatological peak of severe
weather season, will need to monitor for severe potential on
Memorial Day closely, despite the tropical cyclone's presence. The
best wind flow/shear to support strong convection appears to be
Monday, before trough lifts into the northern plains and weakens.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1237 PM CDT Thu May 24 2018

Terminals are in VFR conditions through this afternoon, with
southerly/southeasterly wind at 15-20 knots and gusts to 25-30
through sundown. Wind becomes less than 10 knots thereafter
through the morning. Convective Allowing Models are consistent
with a thunderstorm complex developing along the Colorado/northern
Kansas border this afternoon ahead of a cold front, and moves
east through western Kansas in the evening. Highest confidence
for TSRA is in KHYS from 2-6Z. Have placed VCTS in GCK and DDC
from 2-5Z due to uncertainty in how far south the storms will
form. Periods of MVFR conditions can be expected as storms move
through, as well as localized wind gusts 55-60+ knots from
thunderstorm outflow. Winds shifts northerly/northeasterly in the
morning as the weak cold front moves into Southwestern Kansas,
albeit wind stays at less than 10 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  92  63  92  63 /  20  30  10  10
GCK  92  61  92  61 /  10  20  10  10
EHA  92  60  93  61 /  10  10  10  10
LBL  91  63  97  63 /  20  10  10  10
HYS  91  63  91  63 /  20  50  10  10
P28  90  66  96  66 /  20  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reynolds
LONG TERM...Turner
AVIATION...Reynolds
Hazardous weather outlook, May 24, 3:28 AM MST, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
528 AM CDT Thu May 24 2018

KSZ030-031-043>046-061>066-074>081-084>090-251030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
528 AM CDT Thu May 24 2018 /428 AM MDT Thu May 24 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
There is a slight risk of severe thunderstorms across mainly west
central Kansas this evening. Storms are expected to develop across
eastern Colorado this afternoon and move east into western Kansas
during the evening hours. Large hail to the size of golf balls and
damaging winds in the 60 to 70 mph range will be the greatest
threats later in the evening, mainly northwest of a Dodge City to
La Crosse line.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------
Strong to severe thunderstorms will be possible across
western Kansas Sunday into the next work week. Hot
temperatures and gusty south winds will lead to enhanced
fire weather risk as well, mainly in areas that have had
a delayed green-up in the far southwest sections of Kansas.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Significant risk

* Sunday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Monday
  - Lightning: Limited risk
  - Fire weather: Significant risk

* Tuesday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed during the evening hours mainly
north of Highway 50 and west of Highway 283.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 24, 3:31 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
431 PM MDT THU MAY 24 2018

KSZ061-242330-
Hamilton KS-
431 PM MDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAMILTON COUNTY UNTIL 530
PM MDT...

At 431 PM MDT, Doppler radar was tracking a strong thunderstorm very
near Coolidge, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Syracuse and Coolidge.

LAT...LON 3816 10204 3815 10161 3781 10169 3788 10204
TIME...MOT...LOC 2231Z 277DEG 16KT 3805 10200

GERARD

The radar

The Goodland radar (KGLD), 149 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Hamilton

When
May 24, 3:45 PM MST
Where
Hamilton County, 1.49 mi NNW of Coolidge
Measured
0.75 in hail
Reported by
Public
Coordinates
38.050, -102.010

Winds were 40 to 50 MPH.

Hail, Hamilton

When
May 24, 5:21 PM MST
Where
Hamilton County, 6.24 mi S of Syracuse
Measured
0.88 in hail
Reported by
Public
Coordinates
37.890, -101.760

Hail, Stanton

When
May 24, 6:28 PM CST
Where
Stanton County, 12.34 mi NW of Manter
Measured
1 in hail
Reported by
Public
Coordinates
37.660, -102.020

The ground was covered with hail.

Hail, Stanton

When
May 24, 6:58 PM CST
Where
Stanton County, 8.45 mi N of Manter
Measured
1 in hail
Reported by
Public
Coordinates
37.640, -101.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761996, 761997, 761998, 761999.